Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Flagstaff, AZ

July 3, 2014Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 3, 2014, 4:29 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 4:29 PM MST (23:29 UTC)
Expired
Jul 3, 2014, 6:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WGUS55 KFGZ 032329
FFWFGZ
AZC005-025-040130-
/O.NEW.KFGZ.FF.W.0001.140703T2329Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FALLING OVER THE SLIDE WILDFIRE BURN AREA. THE HEAVY    
  RAIN IS FALLING OVER THE WEST FORK OF OAK CREEK EASTWARD INTO      
  STERLING CANYON...WHERE RADAR ESTIMATES UP TO A HALF INCH OF RAIN  
  HAS FALLEN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STERLING
  FISH HATCHERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK OAK CREEK...PUMPHOUSE WASH...OAK CREEK AND DRY CREEK.

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
      3498 11187

$$

MCS
2 follow-up statements
834 
WGUS75 KFGZ 040014
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST THU JUL 3 2014

AZC005-025-040130-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
514 PM MST THU JUL 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH
CENTRAL COCONINO AND NORTHEASTERN YAVAPAI COUNTIES...

AT 509 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN SHOWERS OVER THE SLIDE WILDFIRE BURN AREA. 

SHOWERS HAVE DECREASED IN INTENSITY...BUT RAIN CONTINUES AT THIS 
TIME. THE MAIN FLASH FLOODING IMPACTS ARE EXPECTED ALONG THE WEST 
FORK OF OAK CREEK TO STERLING CANYON AND THE SWITCHBACKS ALONG 89A. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK OAK CREEK...PUMPHOUSE WASH...OAK CREEK AND DRY CREEK.

HEAVY RAIN WILL TRIGGER LIFE-THREATENING FLASH FLOODS...AS WELL AS
MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN REMOTE PORTIONS OF
THE WEST FORK DRAINAGE OF OAK CREEK. MOVE TO HIGHER GROUND
IMMEDIATELY.

RESIDENCES AND RECREATIONAL AREAS IN THE MAIN PORTION OF OAK CREEK
CANYON ARE NOT EXPECTED TO OBSERVE SIGNIFICANT IMPACTS FROM THIS
EVENT. HOWEVER...ASH AND DEBRIS FROM THE WEST FORK DRAINAGE MAY FLOW
INTO OAK CREEK.

&&

LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
      3498 11187

$$

MCS
670 
WGUS75 KFGZ 040117
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 PM MST THU JUL 3 2014

AZC005-025-040123-
/O.CAN.KFGZ.FF.W.0001.000000T0000Z-140704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
617 PM MST THU JUL 3 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
COCONINO AND NORTHEASTERN YAVAPAI COUNTIES...

RAINFALL HAS MOVED OUT OF THE SLIDE WILDFIRE BURN AREA. ELEVATED 
FLOW MAY CONTINUE IN THE WEST FORK OF OAK CREEK DRAINAGE THIS 
EVENING DUE TO EARLIER HEAVY RAIN. OTHERWISE...NO ADDITIONAL IMPACTS 
ARE EXPECTED.


LAT...LON 3508 11189 3508 11172 3494 11175 3498 11183
      3498 11187

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:30 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU JUL 03 2014

.SYNOPSIS...EXPECT INCREASING CHANCES FOR SHOWER AND THUNDERSTORM
ACTIVITY FOR THE REMAINDER OF THE WEEK AND INTO THE HOLIDAY WEEKEND.
TEMPERATURES WILL SLOWLY DECREASE AND RETURN TO SEASONAL NORMAL
VALUES AS CLOUD COVER AND RAINFALL INCREASE.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
HIGHER TERRAIN OF THE WHITE MTNS...MOGOLLON RIM...AND KAIBAB PLATEAU
THIS AFTERNOON. THE STORMS OVER THE WHITE MTNS ARE DRIFTING TO THE
SOUTHWEST AND WILL MOVE INTO LOWER TERRAIN THIS AFTERNOON AND
EVENING. HIGH RESOLUTION RAPID REFRESH /HRRR/ MODEL INDICATES THAT
THESE STORMS MAY DEVELOP A STRONG OUTFLOW THAT WILL PUSH WEST OR
SOUTHWEST INTO NRN GILA COUNTY AND YAVAPAI COUNTY AND KEEP CONVECTION
GOING INTO THE LATE EVENING HOURS. CURRENT FCST WILL MAINTAIN
MODERATE CHANCES FOR PCPN IN THESE AREAS TONIGHT.

HIGH PRESSURE ALOFT CURRENTLY CENTERED OVER AZ WILL SHIFT EASTWARD
INTO NM TODAY AND FRIDAY AND THE DEEP-LAYER FLOW WILL BECOME EASTERLY
AND THEN SOUTHEASTERLY. THIS WILL ALLOW A SUBSTANTIAL AMOUNT OF
SUBTROPICAL MOISTURE TO FLOW NORTHWARD INTO AZ BEGINNING TODAY AND
CONTINUING INTO THE WEEKEND.

THE PRESENCE OF TROPICAL SYSTEMS TO THE SOUTH OF BAJA AS WELL AS
RECENT NOCTURNAL MESOSCALE CONVECTIVE SYSTEMS OVER WESTERN MEXICO
HAVE INITIATED A GULF OF CALIFORNIA /GOC/ MOISTURE SURGE THAT SHOULD
CONTINUE FOR THE NEXT FEW DAYS. ASCAT SCATTEROMETER DATA INDICATES
SOUTHEASTERLY WINDS MOVING UP THE GOC WHILE MIMIC-TPW SHOWS THAT
TROPICAL VALUES OF PRECIPITABLE WATER /PWAT/ HAVE MOVED UP THE ENTIRE
LENGTH OF THE GOC AND INTO SWRN AZ. SFC DEWPOINTS ALONG THE LOWER
COLORADO RIVER HAVE INCREASED SUBSTANTIALLY SINCE YESTERDAY AND THIS
MOISTURE SHOULD MOVE NORTHWARD INTO COCONINO AND YAVAPAI COUNTIES
TODAY.

THIS LARGE SCALE INCREASE IN MOISTURE WILL RESULT IN ENHANCED SHOWER
AND THUNDERSTORM ACTIVITY ACROSS MUCH OF AZ FOR THE HOLIDAY WEEKEND.
WITH THE SUBSTANTIAL INCREASE IN DEEP-LAYER MOISTURE SOME OF THESE
THUNDERSTORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL.

HIGH PRESSURE THEN SLOWLY SHIFTS BACK TO THE WEST OF AZ EARLY NEXT
WEEK WITH A NORTHERLY FLOW DEVELOPING ACROSS THE REGION RESULTING IN
A DOWNWARD TREND IN CONVECTIVE ACTIVITY FOR A FEW DAYS.

&&

.AVIATION...FOR THE 00Z PACKAGE...THROUGH 03Z FRI...SCT -TSRA WITH
ISOLD +TSRA CAUSING MVFR VSBY PRIMARILY OVER HIGHER TERRAIN. STORMS
MAY MOVE SOUTHWESTWARD FROM THE MOGOLLON RIM INTO YAVAPAI AND
NORTHERN GILA COUNTIES THIS EVENING. ERRATIC SURFACE WIND GUSTS TO
45KTS IN THE VCNTY OF CONVECTION. AFT 03Z...EXPECT DECREASING
THUNDERSTORM ACTIVITY AND CLOUD COVER. AFT 17Z FRI...TSTORMS TO
REDEVELOP...FIRST ALONG THE HIGHEST TERRAIN AND SPREADING TO LOWER
ELEVATION DURING THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT CURRENTLY CENTERED OVER
AZ WILL SHIFT EASTWARD INTO NM ON FRIDAY. DEEP LAYER WIND FLOW WILL
CONTINUE TO BECOME EASTERLY AND THEN SOUTH SOUTHEASTERLY OVER OUR
AREA. THIS WIND SHIFT IS ALREADY ONGOING ACROSS THE WHITE MOUNTAINS
AND STORMS MAY MOVE SOUTHWESTWARD FROM THE EASTERN MOGOLLON RIM INTO
YAVAPAI AND NORTHERN GILA COUNTIES THIS EVENING.

STARTING FRIDAY...SUBTROPICAL MOISTURE IS EXPECTED TO FLOW
NORTHWARD INTO AZ FOR THE NEXT SEVERAL DAYS. LOOK FOR INCREASING
SHOWER AND THUNDERSTORM AREAL COVERAGE WITH THE LIKELIHOOD OF MORE
STORMS PRODUCING WETTING RAINS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 3, 3:34 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 AM MST THU JUL 3 2014

AZZ004>018-037>040-040715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
334 AM MST THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATE MORNING INTO THE EARLY EVENING AND SPREAD EAST AND
SOUTHWESTWARD OFF THE HIGHER TERRAIN OF NORTHERN ARIZONA. THESE
STORMS WILL PRODUCE ISOLATED HEAVY RAINFALL WITH THE PRIMARY
THREATS BEING LIGHTNING AND STRONG OUTFLOW WINDS IN EXCESS OF 45
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOONAL MOISTURE WILL INCREASE ACROSS NORTHERN ARIZONA FROM
FRIDAY INTO FIRST HALF OF NEXT WEEK WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. DUE TO INCREASING
SUBTROPICAL MOISTURE THROUGH SATURDAY...THE THREAT OF LOCALIZED
HEAVY RAIN MAY BE POSSIBLE WITH MINOR BUT BRIEF FLOODING OF POORLY
DRAINED AREAS AND IN SOME DRAINAGES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 2:40 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST THU JUL 3 2014

AZZ008-013-016>018-037-032230-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-
240 PM MST THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 330 PM MST

AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERAL STRONG THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE MOGOLLON
RIM AND WHITE MOUNTAINS. THESE STORMS HAVE PRODUCED STRONG OUTFLOW
WINDS THAT ARE MOVING INTO THE LOWER ELEVATIONS OF GILA COUNTY AND
YAVAPAI COUNTY. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE OVER THE
NEXT HOUR AS THE OUTFLOW BOUNDARY MOVES TO THE SOUTH AND SOUTHWEST.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN GILA COUNTY...
  RURAL SOUTHEASTERN COCONINO COUNTY...
  RURAL SOUTHWESTERN NAVAJO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3375 11099 3379 11116 3400 11144 3400 11175
      3454 11177 3439 11004 3365 11010 3382 11033
      3384 11057 3378 11068 3365 11078 3367 11085
      3364 11092
TIME...MOT...LOC 2137Z 249DEG 2KT 3414 11119

DB
Special weather statement, Jul 3, 3:26 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST THU JUL 3 2014

AZZ008-015>018-037-038-032330-
GILA AZ-YAVAPAI AZ-COCONINO AZ-NAVAJO AZ-
326 PM MST THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SEVERAL STRONG THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE MOGOLLON
RIM AND WHITE MOUNTAINS. THESE STORMS HAVE PRODUCED STRONG OUTFLOW
WINDS THAT ARE MOVING INTO THE LOWER ELEVATIONS OF GILA COUNTY AND
YAVAPAI COUNTY. WIND GUSTS OF 25 TO 45 MPH ARE POSSIBLE OVER THE
NEXT HOUR AS THE OUTFLOW BOUNDARY MOVES TO THE SOUTH AND SOUTHWEST
INTO NORTHERN GILA COUNTY AND SOUTHEASTERN YAVAPAI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3375 11099 3379 11116 3400 11144 3400 11178
      3403 11204 3456 11205 3485 11163 3411 11023
      3377 11025 3382 11033 3384 11057 3378 11068
      3365 11078 3367 11085 3364 11092
TIME...MOT...LOC 2225Z 163DEG 2KT 3450 11134

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:40 PM MSTSpecial Weather StatementFGZGila50 min
Jul 3, 3:26 PM MSTSpecial Weather StatementFGZGila64 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.